December 17, 2017
York Latest News | Poll Questions | Long Creek | Robert Burton | Opioid Epidemic

Elephant tranquilizer kills first Maine drug user

By Nok-Noi Ricker, BDN Staff

Maine saw its first lethal overdose from a powerful elephant tranquilizer called carfentanil, an opioid that the DEA says is killing drug users all over the country.

“The Medical Examiner has confirmed a death due to carfentanil that occurred in April in York County,” Tim Feeley, spokesman for the state’s Attorney General’s Office, said Wednesday. “This was the first confirmed death attributed to that substance.”

He declined to release the person’s gender or age, due to privacy reasons.

Heroin and fentanyl-laced heroin are blamed for 63 percent of the 376 overdose deaths in Maine during 2016. The state’s first elephant tranquilizer overdose death adds a new and complex component to the state’s ongoing opiate epidemic.

Carfentanil is so strong that a 24-year-old York man who overdosed on the elephant tranquilizer in October 2016 needed six doses of opioid antidote Narcan to revive him, responding police said at the time.

Heroin cut with carfentanil allows dealers to make their supplies last longer, and the high lasts longer and is more powerful than heroin alone, according to the Washington Post. But users often don’t realize they are ingesting a drug that the Drug Enforcement Agency has said is 10,000 times more potent than morphine, and 100 times more powerful than fentanyl.

The DEA in September issued a warning about carfentanil after a rash of deaths across the country. And in April, carfentanil-related fatalities were reported in Ohio, Illinois, Colorado, Wisconsin and Minnesota.

It is the strongest commercially made opioid and is so powerful that an amount equivalent to a few grains of salt can be deadly, which is one reason why law enforcement and others who deal with illegal street drugs need to take precautions.

“Carfentanil and other fentanyl-related compounds are a serious danger to public safety, first responder, medical, treatment, and laboratory personnel,” the DEA warning states. “These substances can come in several forms, including powder, blotter paper, tablets, and spray [and] they can be absorbed through the skin or accidental inhalation of airborne powder.”

The DEA suggests that anyone who comes into contact with the drug has quick access to naloxone, commonly sold as Narcan nasal spray, an opioid antidote.


Have feedback? Want to know more? Send us ideas for follow-up stories.

You may also like